Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 3:48 PM EDT for Sullivan County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 16, 2003, 5:00 PM EDT
- In force
- 72 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 161948 SVRCTP PAC113-162100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 348 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 500 PM EDT. * AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SHUNK...OR 17 MILES NORTH OF MONTOURSVILLE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINCOLN FALLS AROUND 355 PM. KETTLE CREEK GORGE AROUND 400 PM. MUNCY VALLEY AROUND 420 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4160 7686 4145 7688 4128 7646 4152 7622 LA CORTE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 16, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT SAT AUG 16 2003 COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF FRONT. UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON DIXON LINE. UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS PUSHING 90F. EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE CHC OF SHOWERS/STORMS IN THAT PERIOD. .CTP WATCHES/WARNINGS/ADVISORIES... PA...SVR THUNDERSTORM WATCH UNTIL 7 PM OVER NORTHERN PA. FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 10 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 502 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
In the hours before
Special weather statement, Aug 16, 11:19 AM EDT, 4 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-045-161945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1119 AM EDT SAT AUG 16 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA FROM THE NORTHWEST LATE THIS AFTERNOON. AHEAD OF THE FRONT...VERY WARM AND HUMID AIR WILL BE IN PLACE. THIS WILL HELP CREATE CONDITIONS FAVORABLE FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE WESTERN AND CENTRAL MOUNTAINS. A FEW OF THESE STORMS MAY BECOME LOCALLY SEVERE...WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE ALONG...AND WEST OF LINE EXTENDING FROM COUDERSPORT TO STATE COLLEGE TO BEDFORD. THE FRONT WILL SLIDE THROUGH THE REGION AFTER DUSK...ENDING THE THREAT OF SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. KF
Special weather statement, Aug 16, 1:54 PM EDT, 1 hour 54 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 154 PM EDT SAT AUG 16 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CLEARFIELD...ELK...MCKEAN...NORTHERN CLINTON...NORTHERN LYCOMING...POTTER...SOUTHERN CLINTON...SOUTHERN LYCOMING... SULLIVAN...TIOGA AND WARREN. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:12 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 71 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.